Pennsylvania, 2014

Heavy Snow in Pennsylvania, January 2 to 3, 2014

January 2 to 3, 2014 · NWS PHI · 13 events in 13 counties and zones

A winter storm dropped 5 to 9 inches of snow across Eastern Pennsylvania from the middle of afternoon of the 2nd into the morning of the 3rd. This caused hazardous traveling conditions for the evening commute on the 2nd and the morning commute on the 3rd.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A winter storm dropped 5 to 9 inches of snow across Eastern Pennsylvania from the middle of afternoon of the 2nd into the morning of the 3rd. This caused hazardous traveling conditions for the evening commute on the 2nd and the morning commute on the 3rd. Three storm related deaths occurred, all in Bucks County. After one day of classes after the winter break, many schools were closed again on the 3rd.

In Bucks County, just as the snow was starting, a 51-year-old man was crushed to death in Falls Township when a 100 foot tall salt pile toppled and collapsed on him as he was operating a front end loader. An 83-year-old man collapsed and died as he was clearing the snow off his vehicle in Southampton Township. A 70-year-old Langhorne woman was found dead outside. AAA Mid-Atlantic reported over 200 calls for assistance from stuck motorists in Pennsylvania and New Jersey. The heavy snow caused numerous flight cancellations at Philadelphia International Airport and many travelers were stranded at the airport overnight. In addition to school closings, many government offices were closed on the 3rd. Many shopping malls opened late.

The snow started between 3 p.m. EST and 6 p.m. EST on the 2nd. It started first in Berks County and the Poconos and the latest in Montgomery and Bucks Counties. The snow fell at a fairly steady rate with the heaviest rate occurring during the evening hours. The snow ended from west to east between 6 a.m. EST and 10 a.m. EST on the 3rd. It exited lower Bucks County last. Strong northwest winds and the powdery nature of the snow caused blowing and drifting even after it ended on the 3rd.

Representative snowfall totals included 9.0 inches in Bensalem (Bucks County) and the Philadelphia International Airport, 8.7 inches in Newtown Square (Delaware County), 8.0 inches in East Nantmeal (Chester County), 7.5 inches in Lake Harmony (Carbon County) and Wynnewood (Montgomery County), 7.4 inches in King of Prussia (Montgomery County), 7.2 inches at the Lehigh Valley International Airport, Springtown (Bucks County) and Drexel Hill (Delaware County), 7.0 inches in Huffs Church (Berks County), Fox Chase (Philadelphia), Nazareth and Forks Township (Northampton County) and Saylorsburg (Monroe County), 6.3 inches in Martins Creek (Northampton County), 6.2 inches in Wyomissing (Berks County), Gilbertsville (Montgomery County), Palmerton (Carbon County) and Doylestown (Bucks County), 6.0 inches in Slatington (Lehigh County), 5.8 inches in Pocono Summit (Monroe County) and 5.5 inches in Honey Brook (Chester County).| |The winter storm was caused by a rapidly intensifying low pressure system. The low was moving through the Ohio River Valley on the morning of the 2nd. Meanwhile an arctic high pressure system near Montreal supplied an ample supply of fresh cold air. At 1 p.m. EST that afternoon, the low pressure system reached West Virginia. From there, it reformed farther to the southeast and was over northern North Carolina at 7 p.m. EST that evening and passed east of Elizabeth City, North Carolina around 9 p.m. EST. Once it reached the coast, it started to intensify rapidly as it moved eastnortheast. The low pressure system went from 998 millibars at 10 p.m. EST on the 2nd to 981 millibars located at 40 degrees north latitude and 65 degrees west longitude at 7 a.m. EST on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 2, 1:04 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 2, 1:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
104 PM EST THU JAN 2 2014

.SYNOPSIS...
AN ARCTIC COLD FRONT WILL MOVE SOUTHWARD THROUGH THE REGION TODAY.
AT THE SAME TIME, TWO LOW PRESSURE SYSTEMS WILL DEVELOP, ONE
ACROSS THE APPALACHIANS AND A SECONDARY LOW OFF OF THE CAROLINA
COAST. THESE WILL MERGE OFF THE COAST INTO ONE LOW LATE TONIGHT AND
TOMORROW BEFORE INTENSIFYING. AS THE LOW MOVES AWAY FROM OUR REGION,
ARCTIC HIGH PRESSURE WILL BUILD IN TOMORROW, BEFORE MOVING OFFSHORE
SATURDAY AND SUNDAY. BY LATER SUNDAY INTO MONDAY, ANOTHER AREA OF
LOW PRESSURE MAY IMPACT THE REGION FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO CHANGES TO THE WINTER WEATHER HIGHLIGHTS. A WINTER STORM
WARNING WILL BE IN EFFECT FOR MOST OF OUR AREA...WITH A WINTER
WEATHER ADVISORY FOR MOST OF THE DELMARVA AREA IN OUR CWA PLUS
CAPE MAY COUNTY NJ.

THE COLD AIR IS RAPIDLY ADVANCING SOUTHWARD THROUGH EASTERN PA AND
NORTHERN NJ. IN THESE AREAS...THE HIGHS HAVE LIKELY ALREADY BEEN
REACHED WITH TEMPERATURES REMAINING STEADY OR SLOWLY DECREASING
THROUGH THE DAY. LATEST HIGH RESOLUTION MODELS SHOW THE SNOW
COMING IN SLIGHTLY SLOWER THAN PREVIOUSLY FORECAST...PRIMARILY DUE
TO DRIER MID AND UPPER LEVEL. THIS SUPPORTS CURRENT RADAR
TRENDS...WITH REFLECTIVITY SIGNATURES SO FAR SHOWING NO MOVEMENT
FURTHER SOUTH. THUS...HAVE DECREASED POPS THROUGH 18Z.

WITH THE ARRIVAL OF THE FRONT...WINDS...BOTH ON LAND AND OVER
WATER...HAVE ALREADY BECOME GUSTY. WITH CONTINUED LARGE PRESSURE
GRADIENT THROUGH THE DAY...EXPECT THIS TREND TO CONTINUE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
PRECIPITATION WILL BE FALLING IN EARNEST DURING THIS TIME FRAME,
WITH ALL SNOW NORTH, AND STARTING OUT AS RAIN OR RAIN-SNOW MIX IN
THE SOUTH, CHANGING TO ALL SNOW EVERYWHERE AS COLDER AIR INVADES THE
REGION DURING THE EVENING HOURS. THE SNOW COULD FALL AT A RATE OF ONE
INCH PER HOUR AT TIMES...ESPECIALLY NORTH AND WEST OF PHILADELPHIA.
AS TWO LOW PRESSURE SYSTEMS COMBINE INTO ONE OFF THE DELAWARE AND
NEW JERSEY COASTS, THE COMBINED SYSTEM WILL QUICKLY INTENSIFY. WHICH
WILL CAUSE WIND SPEEDS TO DRAMATICALLY INCREASE DURING THE LATE
EVENING HOURS.

THERE IS A CHANCE WE MAY EVENTUALLY NEED TO CONSIDER A BLIZZARD WARNING
FOR MONMOUTH AND OCEAN COUNTIES TONIGHT IF CONDITIONS WARRANT.

WHERE ITS WELL ABOVE FREEZING TODAY...SOUTHERN NJ AND THE
DELMARVA... THE COMBINATION OF SNOW AND RAPIDLY FALLING TEMPS IS
GOING TO DEVELOP TREACHEROUS TRAVEL CONDITIONS BETWEEN 7PM AND
MIDNIGHT.

FLUFFY DRY SNOW LATE AT NIGHT WILL BE BLOWING AND DRIFTING.

PLEASE MONITOR FUTURE PRODUCT ISSUANCE'S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
OVERVIEW...THE PERIOD STARTS WITH ARCTIC HIGH PRESSURE ON TOP OF THE
REGION. IT'S PROGRESSIVE AND TRACKS OFF THE COAST ON SATURDAY AND
SATURDAY NIGHT. AT THE SAME TIME, A SOUTHWEST FLOW BEGINS TO TAKE
SHAPE ALOFT. A COLD FRONT WILL APPROACH THE REGION ON SUNDAY AND
MOVE THROUGH SUNDAY NIGHT AND/OR EARLY MONDAY. THE PERIOD BETWEEN
MONDAY NIGHT AND WEDNESDAY LOOKS TRANQUIL AS SURFACE HIGH PRESSURE
MIGRATES INTO THE REGION.

TEMPERATURES...THE COLDEST AIR IN ABOUT 5 YEARS WILL ARRIVE FRIDAY
NIGHT. THE COLD AIR WILL BE AIDED BY LIGHT WINDS, MOSTLY CLEAR
SKIES, AND SNOW COVER. WE'LL GET CLOSER TO NORMAL ON SUNDAY AND
MONDAY BEFORE HEADING INTO THE BELOW NORMAL RANGE ONCE AGAIN ON
TUESDAY AND WEDNESDAY.

PRECIPITATION...FRIDAY NIGHT THROUGH SATURDAY NIGHT LOOKS DRY. THE
NEXT ROUND OF PRECIPITATION WILL ARRIVE LATER ON SUNDAY AND PERSIST
THROUGH MONDAY AND BE IN THE FORM OF MAINLY A COLD LIQUID. MONDAY
NIGHT THROUGH WEDNESDAY LOOKS DRY.

IMPACTS...BITTERLY COLD TEMPERATURES ON FRIDAY NIGHT AND EARLY
SATURDAY MORNING. ANY WATER THAT GETS DEPOSITED FROM TIDAL FLOODING
WILL FREEZE FRIDAY MORNING. THE NEXT ROUND OF PRECIPITATION ON
SUNDAY INTO MONDAY COULD BE IN THE FORM OF A WINTRY MIX, MAINLY
ACROSS THE FAR NORTHERN AND WESTERN ZONES WHICH COULD CAUSE SOME
TRAVEL ISSUES.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THROUGH 00Z...LOW CLOUDS WILL STAY IN THE AREA. COULD BEGIN TO SEE
SHSN MOVE INTO THE POCONOS AFTER 20Z. HOWEVER...WILL LIKELY NOT
SEE THE LOWEST VISIBILITIES UNTIL AFTER 00Z. EXPECT THE
PRECIPITATION TO BEGIN AS ALL SN FOR EVERY TERMINAL EXCEPT
KILG...KMIV...AND KACY...WHICH MAY HAVE A BRIEF PERIOD OF RASN.

TONIGHT...IFR OR LIFR CONDITIONS DEVELOP IN SNOW. NORTH WINDS
INCREASE WITH GUSTS 25 TO 35 KT LATE. BLOWING AND DRIFTING SNOW
LATE AS TEMPS PLUMMET INTO THE TEENS. PLOWING ANTICIPATED MOST TAF
SITES.

FRI...SNOW WILL COME TO AN END GENERALLY EVERYWHERE BY AROUND
18Z...BUT BLSN COULD CONTINUE THROUGH 21Z. CONDITIONS COULD
IMPROVE TO VFR AFTER 21Z AS WINDS DIMINISH.

OUTLOOK...
FRI NIGHT THROUGH SAT NIGHT...VFR. HIGH PRESSURE.

SUN THROUGH MON...POSSIBLE MVFR WITH LIGHT RAIN AND SNOW EARLY SUN
THEN BECOMING ALL RAIN. POSSIBLE IFR AT NIGHT WITH HEAVIER
PRECIPITATION, MAINLY IN THE FORM OF RAIN.

&&

.MARINE...
TODAY...GALE WARNING IN EFFECT FOR THIS AFTERNOON THROUGH FRIDAY
EVENING ON OUR NORTHERN COASTAL WATERS.  WINDS AND SEAS WILL BE
INCREASING THIS AFTERNOON AS A LOW PRESSURE SYSTEM GETS ITS ACT
TOGETHER OFF THE MID-ATLANTIC COAST, THEN STRENGTHENS.

TONIGHT...GLW COND DEVELOP ALL WATERS BY 06Z FRIDAY. NLY GUSTS TO 45
KT POSSIBLE LATE TONIGHT.  FREEZING SPRAY DEVELOPS LATE AT
NIGHT ALL WATERS.

FRI...GALE FORCE WIND GUSTS ARE LIKELY ALONG WITH INCREASING SEAS.
LIGHT FREEZING SPRAY IS ALSO EXPECTED... ESPECIALLY THE NORTHERN NEW
JERSEY WATERS FRIDAY MORNING. GALE WARNING HAS BEEN EXTENDED THRU
00Z. SCA CONDITIONS ARE EXPECTED ON THE BACK END OF THE GALE.

OUTLOOK...
FRI NIGHT...SCA CONDITIONS ARE EXPECTED ARE EXPECTED ON THE BACK END
OF THE GALE, AT LEAST THE FIRST HALF OF THE NIGHT.

SAT AND SUN...SUB-ADVISORY CONDITIONS ARE EXPECTED.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD WATCH WILL REMAIN IN PLACE FOR FRIDAY MORNING WITH
THE RISK OF MODERATE FLOODING. ANY COASTAL FLOODING WITH THE
PRECEDING HIGH TIDES WILL BE MINOR AT WORST (HIGHER OF THE TWO HIGH
TIDES IS IN THE MORNING).

TIDES MAY APPROACH MINOR FLOOD LEVELS THIS MORNING FROM SANDY HOOK
TO CAPE MAY AND ALSO AT LEWES, DELAWARE. TOMORROW MORNING'S HIGH
TIDE CYCLE IS OF GREATER CONCERN AS GUIDANCE CONTINUES TO INDICATE
THE POTENTIAL FOR SOLID MODERATE COASTAL FLOODING IN NORTHERN NEW
JERSEY AND MINOR TO MODERATE FURTHER SOUTH. THE NORTHERN COAST OF
NEW JERSEY WILL HAVE THE HIGHEST DEPARTURES COMBINED WITH THE
STRONGEST ONSHORE FLOW.

IN ADDITION, LOWER DELAWARE BAY WOULD ALSO BE AT RISK FOR MODERATE
COASTAL FLOODING WITH TOMORROW MORNING'S HIGH TIDE, BUT WE THINK
MORE SO ON THE DELAWARE SIDE DUE TO THE STRONG NORTH-NORTHWEST WINDS.

ELSEWHERE, TIDAL FLOODING IS NOT EXPECTED AT THIS TIME INTO THE
TIDAL DELAWARE RIVER OR ALONG THE EASTERN SHORE OF CHESAPEAKE BAY,
BUT MODEL GUIDANCE WILL CONTINUE TO BE MONITORED.

&&

.CLIMATE...
MONTHLY DECEMBER CLM'S RAN WEDNESDAY AFTERNOON AT 539PM.

FOR A PERSPECTIVE AT THIS FORECAST JUNCTURE ON THESE NEXT TWO
SUBSTANTIAL COLD AIR OUTBREAKS...

THIS INFORMATION BELOW WILL PROBABLY BE REREVIEWED THE NEXT SEVERAL
DAYS FOR ANY ADJUSTMENTS.

THE COLD TEMPERATURES FORECAST SATURDAY MORNING WILL BE THE
COLDEST AT LEAST DATING BACK AS FOLLOWS:

OUR LATEST FORECAST FOR SATURDAY MORNING JANUARY 4, 2014:

KILG AROUND 5F. LAST TIME WAS 1/16-17/2009 AT 7 AND 5 RESPECTIVELY.
KPHL AROUND 5F. LAST TIME WAS JAN 17, 2009.
KABE AROUND -4F. LAST TIME THIS COLD WAS JAN 24, 2011.

FOR THOSE LOOKING AT RECORDS WITH A PROBABLE FRESH SNOW COVER TO
ASSIST MAGNIFYING THE INCOMING LATE WEEK COLD AIRMASS...

         1/3         1/4
KACY...-2 1879     0 1918  POR 1874
KPHL...-3 1879     2 1918  POR 1872
KILG...+4 1918    -1 1918  POR 1894
KABE...+6 1945    -4 1981  POR 1922
KTTN...-4 1879    -1 1918  POR 1865
KGED...+8 1962     4 1979  POR 1948
KRDG...+1 1918    -5 1981  POR 1869
KMPO...-7 1904   -23 1981  POR 1901

POR = PERIOD OF RECORD.

RECORD LOWS FOR MONDAY (EVENING MIN) TUESDAY AND WEDNESDAY MORNING
JANUARY 6 7 AND 8 ARE BELOW WITH THE SAME OFFICIAL PERIOD OF
RECORD.  SEVERAL NEW RECORD LOWS APPEAR LIKELY ON JANUARY 7.

          1/6     1/7            1/8
KACY...4 1981     4 1884        2 1981
KPHL...4 1896     7 1988        2 1970
KILG...7 1942    10 1988& 1942  0 1970
KABE...-4 1968   -4 1942       -3 1942
KTTN...5  1904    6 1912      -12 1866
KGED...6 1969     9 1988       10 1970
KRDG...-6 1904    6 1988        2 1942
KMPO...-22 1904  -5 1988      -13 1942

AS WE BECOME MORE CONFIDENT WE MAY AGAIN COMPARE OUR FCST TEMPS
FOR EARLY NEXT WEEK AGAINST THE LAST TIME THIS COLD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 1 PM EST FRIDAY FOR PAZ054-055-061-
     062.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 1 PM EST FRIDAY
     FOR PAZ060-070-071-101>106.
NJ...WINTER STORM WARNING UNTIL 1 PM EST FRIDAY FOR NJZ001-007-008.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 1 PM EST FRIDAY
     FOR NJZ009-010-012>022-025>027.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
     FOR NJZ012>014-020>027.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 1 PM EST
     FRIDAY FOR NJZ023-024.
DE...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 1 PM EST FRIDAY
     FOR DEZ001.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
     FOR DEZ002>004.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 1 PM EST
     FRIDAY FOR DEZ002>004.
MD...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 1 PM EST
     FRIDAY FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING FROM 1 AM TO 7 PM EST FRIDAY FOR ANZ430-431-
     452>455.
     GALE WARNING UNTIL 7 PM EST FRIDAY FOR ANZ450-451.

&&

SYNOPSIS...KRUZDLO
NEAR TERM...JOHNSON/MIKETTA
SHORT TERM...MIKETTA
LONG TERM...KRUZDLO
AVIATION...JOHNSON/KRUZDLO/MIKETTA
MARINE...DRAG/KRUZDLO/MIKETTA
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jan 2, 4:45 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST THU JAN 2 2014

NJZ001-007-008-PAZ054-055-061-062-030945-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
445 AM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

VERY COLD TEMPERATURES AND LOW WIND CHILLS ARE EXPECTED TO BEGIN
TONIGHT INTO FRIDAY MORNING AND CONTINUE THROUGH FRIDAY NIGHT AND
SATURDAY MORNING. THE COMBINATION OF COLD TEMPERATURES AND
BLUSTERY WINDS WILL LEAD TO WIND CHILL VALUES WELL BELOW ZERO,
POSSIBLY INTO THE MINUS TEENS, FOR A EXTENDED PERIOD OF TIME
STARTING AS EARLY AS THURSDAY NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

TOTAL SNOW ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ009-010-015>019-PAZ060-070-071-101>106-030945-
NEW CASTLE-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-BERKS-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
445 AM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

VERY COLD TEMPERATURES AND LOW WIND CHILLS ARE EXPECTED TO BEGIN
TONIGHT INTO FRIDAY MORNING AND CONTINUE THROUGH FRIDAY NIGHT AND
SATURDAY MORNING. THE COMBINATION OF COLD TEMPERATURES AND
BLUSTERY WINDS WILL LEAD TO WIND CHILL VALUES NEAR OR BELOW ZERO
DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-030945-
MIDDLESEX-
445 AM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
FRIDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WATCH.

VERY COLD TEMPERATURES AND LOW WIND CHILLS ARE EXPECTED TO BEGIN
TONIGHT INTO FRIDAY MORNING AND CONTINUE THROUGH FRIDAY NIGHT AND
SATURDAY MORNING. THE COMBINATION OF COLD TEMPERATURES AND
BLUSTERY WINDS WILL LEAD TO WIND CHILL VALUES NEAR OR BELOW ZERO
DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WATCH.

TOTAL SNOW ACCUMULATIONS OF 6 TO 8 INCHES ARE EXPECTED.

MODERATE TIDAL FLOODING IS LIKELY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-030945-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
445 AM EST THU JAN 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

VERY COLD TEMPERATURES AND LOW WIND CHILLS ARE EXPECTED TO BEGIN
TONIGHT INTO FRIDAY MORNING AND CONTINUE THROUGH FRIDAY NIGHT AND
SATURDAY MORNING. THE COMBINATION OF COLD TEMPERATURES AND
BLUSTERY WINDS WILL LEAD TO WIND CHILL VALUES NEAR OR BELOW ZERO
DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-014-020>022-025>027-030945-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
445 AM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
FRIDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WATCH.

VERY COLD TEMPERATURES AND LOW WIND CHILLS ARE EXPECTED TO BEGIN
TONIGHT INTO FRIDAY MORNING AND CONTINUE THROUGH FRIDAY NIGHT AND
SATURDAY MORNING. THE COMBINATION OF COLD TEMPERATURES AND
BLUSTERY WINDS WILL LEAD TO WIND CHILL VALUES NEAR OR BELOW ZERO
DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WATCH.

TOTAL SNOW ACCUMULATIONS WITH A RANGE OF OF 6 TO 8 INCHES ACROSS
THE NORTHERN NEW JERSEY COAST AND 2 TO 4 INCHES ACROSS THE
SOUTHERN COAST ARE EXPECTED.

MODERATE TIDAL FLOODING IS LIKELY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-NJZ023-024-030945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
445 AM EST THU JAN 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM
EST FRIDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD WATCH.

VERY COLD TEMPERATURES AND LOW WIND CHILLS ARE EXPECTED TO BEGIN
THURSDAY NIGHT INTO FRIDAY MORNING AND CONTINUE THROUGH FRIDAY
NIGHT AND SATURDAY MORNING. THE COMBINATION OF COLD TEMPERATURES
AND BLUSTERY WINDS WILL LEAD TO WIND CHILL VALUES NEAR OR BELOW
ZERO DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD WATCH.

TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED.

MODERATE TIDAL FLOODING IS POSSIBLE ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-030945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
445 AM EST THU JAN 2 2014

...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-030945-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
445 AM EST THU JAN 2 2014

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Berks

When
January 2, 3:00 PM EST to January 3, 6:00 AM EST
Where
Berks forecast zone
Reported by
Trained Spotter
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Heavy Snow, Carbon

When
January 2, 3:00 PM EST to January 3, 6:00 AM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
January 2, 3:30 PM EST to January 3, 6:30 AM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Heavy Snow, Northampton

When
January 2, 4:00 PM EST to January 3, 7:00 AM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Heavy Snow, Lehigh

When
January 2, 4:00 PM EST to January 3, 6:30 AM EST
Where
Lehigh forecast zone
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Heavy Snow, Western Chester

When
January 2, 4:30 PM EST to January 3, 7:00 AM EST
Where
Western Chester forecast zone
Reported by
Trained Spotter
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Heavy Snow, Western Montgomery

When
January 2, 5:00 PM EST to January 3, 8:00 AM EST
Where
Western Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Chester

When
January 2, 5:00 PM EST to January 3, 7:30 AM EST
Where
Eastern Chester forecast zone
Reported by
Trained Spotter
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Heavy Snow, Delaware

When
January 2, 5:00 PM EST to January 3, 9:00 AM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Montgomery

When
January 2, 5:00 PM EST to January 3, 9:30 AM EST
Where
Eastern Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Heavy Snow, Philadelphia

When
January 2, 5:00 PM EST to January 3, 9:30 AM EST
Where
Philadelphia forecast zone
Reported by
Trained Spotter
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Heavy Snow, Upper Bucks

When
January 2, 5:30 PM EST to January 3, 9:00 AM EST
Where
Upper Bucks forecast zone
Reported by
Trained Spotter
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Heavy Snow, Lower Bucks

When
January 2, 5:30 PM EST to January 3, 10:00 AM EST
Where
Lower Bucks forecast zone
Deaths
0 direct, 3 indirect
Reported by
Trained Spotter
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Lower Bucks2014-01-0383MaleOutside/Open AreasIndirect
Heavy Snow, Lower Bucks2014-01-0370FemaleOutside/Open AreasIndirect
Heavy Snow, Lower Bucks2014-01-0251MaleLong Span RoofIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494829, 494830, 494831, 494832, 494833, 494834, 494835, 494837, 494838, 494839, 494840, 494836, 494841.